Missouri, 2005

Hail in Missouri, April 29, 2005

April 29, 2005 · NWS PAH · 3 events in 3 counties and zones

A severe thunderstorm moved east northeast across northern Stoddard into western Scott County, producing nickel-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm moved east northeast across northern Stoddard into western Scott County, producing nickel-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 1:34 PM CST, 10 hours 51 minutes earlier.

Area forecast discussion, Apr 28, 1:34 PM CST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT THU APR 28 2005

.DISCUSSION...
MAIN FORECAST CONCERNS ARE NEAR TERM PRECIP CHANCES AND SEVERE
POTENTIAL.

LATEST RADAR SHOWS SHOWERS QUICKLY DISSIPATING ACROSS THE QUAD STATE
REGION...WITH ONLY A FEW SHOWERS REMAINING ACROSS NORTHEAST PORTIONS
OF THE AREA.  LATEST MESOETA HANDLES THE PUNCH OF DRY AIR FROM THE
WEST VERY WELL...AND BASED MUCH OF THE NEAR TERM FORECAST ON IT.
MESOETA SHOWS PRECIP DEVELOPING FROM SOUTH TO NORTH ACROSS THE AREA
THIS EVENING NORTH OF THE APPROACHING WARM FRONT...AND CONTINUED
LIKELY POPS THIS EVENING.  BACK POPS OFF A LITTLE AFTER
MIDNIGHT...WITH A LULL EXPECTED LATE TONIGHT INTO EARLY FRIDAY
MORNING.  POPS WILL INCREASE FROM SOUTHWEST TO NORTHEAST THROUGH THE
DAY FRIDAY...WITH THE BEST CHANCES OF SHOWERS AND STORMS LATE FRIDAY
AFTERNOON AND FRIDAY EVENING...AND WENT WITH CATEGORICAL POPS.
CONTINUED MENTION OF HEAVY RAIN POSSIBLE FRIDAY INTO FRIDAY NIGHT.
LOOKS LIKE DECENT QPF AMOUNTS...BUT OVERALL SYSTEM SHOULD BE MOVING
FAST ENOUGH TO AVOID ANY WIDESPREAD FLOODING PROBLEMS...SO HEAVY
RAIN MENTION SHOULD SUFFICE.  TAPERED OFF POPS FROM WEST TO EAST
LATE FRIDAY NIGHT INTO SATURDAY MORNING.  ALTHOUGH THERE ARE SOME
DIFFERENCES...GFS/NAM MODELS SUPPORT THIS OVERALL SCENARIO.

AS FOR THE POSSIBILITY OF SEVERE...SOUTHWEST PORTIONS OF THE PAH
FORECAST AREA ARE INCLUDED IN THE DAY 1 SLIGHT RISK.  THESE AREAS
ARE BEGINNING TO SEE SOME SUNSHINE WITH TEMPERATURES CLIMBING
QUICKLY.  MAIN LIMITING FACTOR IS LACK OF MOISTURE...WITH DEW POINTS
ONLY IN THE MID 50S.  AM MORE CONCERNED ABOUT FRIDAY...WITH PRETTY
GOOD DYNAMICS ACROSS THE REGION AS THE LOW SLIDES OVER WEST KENTUCKY
FRIDAY EVENING.  SPC INDICATES MODERATE RISK JUST SOUTH OF THE PAH
FORECAST AREA...SO MAIN CONCERN FOR SEVERE POTENTIAL WILL BE OVER
WEST KENTUCKY...BUT WILL NOT INCLUDE MENTION IN ZONES AT THIS TIME
WITH BEST POTENTIAL REMAINING SOUTH.

HIGH PRESSURE BUILDS ON SATURDAY INTO SUNDAY.  EXTENDED IS UP IN THE
AIR AT THIS POINT.  GFS AND ECMWF AND GOING IN DIFFERENT DIRECTIONS
AND AT THIS POINT CONFIDENCE IS LOW.  ECMWF SHOWS BASICALLY A DRY
FORECAST MONDAY THROUGH THURSDAY...GFS SHOWS A WEAK FRONT MOVING
SOUTHEAST ACROSS THE AREA MONDAY INTO MONDAY NIGHT.  INCLUDED SLIGHT
TO LOW CHANCE POPS FOR MONDAY AND MONDAY NIGHT...THEN WENT WITH THE
REST OF EXTENDED AS DRY.

FOR NEAR TERM TEMPS...LEANED TOWARD SLIGHTLY WARMER MET GUIDANCE FOR
BOTH HIGHS AND LOWS.  IN THE EXTENDED...STAYED PRETTY CLOSE TO JUST
A LITTLE ABOVE MEX GUIDANCE OVERALL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

RST
Hazardous weather outlook, Apr 28, 3:49 AM CST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CDT THU APR 28 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
449 AM CDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING TO THE SOUTH AND WEST OF A LINE FROM MARBLE HILL
MISSOURI TO VIENNA ILLINOIS TO MURRAY KENTUCKY.  LARGE HAIL WILL BE
THE PRIMARY THREAT...BUT A FEW DAMAGING WIND GUSTS CAN NOT BE RULED
OUT.  THE STORMS WILL GENERALLY MOVE TO THE EAST AT 30 TO 35 MPH.

AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE
ENTIRE REGION THIS MORNING.  ANY STORMS THIS MORNING WILL REMAIN WELL
BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THROUGHOUT THE QUAD
STATE FRIDAY AND FRIDAY EVENING.  DAMAGING WIND GUSTS AND TORNADOES
WILL BE THE PRIMARY THREATS...BUT LARGE HAIL CAN NOT BE TOTALLY RULED
OUT.  THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVER WESTERN
KENTUCKY AND FAR SOUTHEAST MISSOURI...AS A STRONG SURFACE LOW
PRESSURE CENTER LIFTS RAPIDLY NORTHEAST.  THE STORMS WILL BE RACING
TO THE NORTHEAST AT AROUND 50 MPH.

THE CUMULATIVE EFFECTS OF SHOWER AND THUNDERSTORM ACTIVITY THROUGH
THE DAY FRIDAY AND FRIDAY EVENING...WILL LEAD TO AN INCREASING HEAVY
RAINFALL AND FLASH FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST MISSOURI...THE
SOUTHERN TIP OF ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY
LATE THIS AFTERNOON AND EARLY THIS EVENING.  ACTIVATION MAY ALSO BE
NECESSARY LATE FRIDAY AFTERNOON AND EVENING...ESPECIALLY OVER FAR
SOUTHEAST MISSOURI AND WESTERN KENTUCKY.

DRS

The radar

The Paducah radar (KPAH), 108 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bollinger

When
April 29, 12:25 AM CST
Where
Bollinger County, 4 mi S of Marble Hill
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -89.967

Nickel-size hail was reported on Highway 51.

Hail, Stoddard

When
April 29, 12:45 AM CST
Where
Stoddard County, Bell City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -89.833

Hail, Scott

When
April 29, 1:00 AM CST
Where
Scott County, Oran
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -89.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445297, 5445296, 5445295.